Alert archive / New York / Dense Fog Advisories in 2021
Dense Fog Advisory 1, NWS Buffalo, NY
NWS Buffalo, NY issued this dense fog advisory at Apr 13, 2021, 4:15 AM EDT for Chautauqua County, Erie County, Niagara County, New York. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2021, 4:15 AM EDT (08:15 UTC)
- Expired
- Apr 13, 2021, 10:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Erie County, NY, Niagara County, NY
The radar
The Buffalo radar (KBUF), 29 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
712 WWUS71 KBUF 130815 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 415 AM EDT Tue Apr 13 2021 NYZ001-010-019-085-131400- /O.NEW.KBUF.FG.Y.0001.210413T0815Z-210413T1400Z/ Niagara-Northern Erie-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Buffalo, Jamestown, Orchard Park, and Springville 415 AM EDT Tue Apr 13 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...Visibility as low as one quarter mile at times in dense fog. * WHERE...Niagara, Erie, and Chautauqua counties. The most widespread dense fog will be found close to Lake Erie and the Niagara River. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. This includes the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Hitchcock
1 follow-up statement
104 WWUS71 KBUF 131355 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 955 AM EDT Tue Apr 13 2021 NYZ001-010-019-085-131500- /O.EXP.KBUF.FG.Y.0001.000000T0000Z-210413T1400Z/ Niagara-Northern Erie-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Buffalo, Jamestown, Orchard Park, and Springville 955 AM EDT Tue Apr 13 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING... Patchy fog still exists in some areas. But overall, visibilities have improved through the morning. Therefore, the Dense Fog Advisory has been allowed to expire. $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this dense fog advisory went out at Apr 13, 1:15 AM EDT, 3 hours earlier.
Area forecast discussion, Apr 13, 1:15 AM EDT, 3 hours before
Area Forecast Discussion National Weather Service Buffalo NY 115 AM EDT Tue Apr 13 2021 .SYNOPSIS... The remaining scattered light showers will taper off tonight as a persistent disturbance over the region will gradually exit the Mid Atlantic coast. After a relatively short lived period of MAINLY rain free weather...the next large scale storm system will assure us of more rain for Wednesday night through Thursday. && .NEAR TERM /THROUGH TODAY/... Rain showers have all but ended across the region early this morning. One band of drizzle and scattered light showers will persist across the North Country from the Thousand Islands to northern Lewis County. Elsewhere, expect nothing more than a few sprinkles or patchy light drizzle. This drier air has brought some clearing across Lake Erie and portions of our far western counties...that with light winds should allow for some areas of fog to develop beneath a subsidence inversion...with much of the fog west of the Genesee Valley. In addition light northeast flow off Lake Ontario will yield fog and low clouds across portions of Niagara and Orleans counties. A shortwave ridge will then move across the region ahead of the next disturbance to promote mainly fair dry weather Tuesday and Tuesday night. Even so...some nuisance showers will still be possible over parts of the Southern Tier...Finger Lakes and Genesee valley. && .SHORT TERM /TONIGHT THROUGH FRIDAY/... There should be a break in the rain and overcast conditions Wednesday as drier air moves across the region between an approaching upper low to the west and low pressure developing across the southeast U.S. This break doesn't last long as the upper level low moves into the eastern Great Lakes Wednesday night. Moisture and forcing will increase and showers will likely develop overnight. By Thursday morning, surface low pressure over the Northeast will extend to the southeast and connect with low pressure moving off the Mid-atlantic coast. Strong ascent and moisture convergence especially across northern and central NY will result in widespread rain Thursday. The upper low will spin across southeast Ontario and rain chances and wrap around moisture will lead to showers across western NY however amounts will be lighter. Rainfall amounts may exceed a half inch from the Finger Lakes to the North Country Wednesday night through Thursday night. The upper low finally tracks east and surface low pressure over the eastern Great Lakes will phase with a deepening coastal low Thursday night into Friday. Rain chances diminish Friday as cold air advection and drier air moves into the region. Temperatures will reach the upper 50s to low 60s Wednesday before falling to near normal Thursday and Friday (low 50s.) Overnight lows will fall to the upper 30s to low 40s Wednesday and Thursday nights. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... After a closed low reaches the coastline Friday, weather conditions will be trending drier for the start of the weekend. A shower or two may linger across our eastern zones early Friday night, but for the first half of the weekend it should be dry with a mix of clouds and sunshine under slight ridging aloft. Another trough in the upper levels will swing towards the Eastern Great Lakes later in the weekend...with still some timing issues within the 12Z suite of deterministic models. Chances for rain showers will be returning to our region for Sunday and Monday with this trough. Temperatures will average a couple degrees above normal this period. && .AVIATION /05Z TUESDAY THROUGH SATURDAY/... Widespread IFR in the form of low stratus and fog will continue to become more widespread across Western NY through daybreak. CIGS/VSBY may approach airfield minimums at times through about 13Z at KBUF, KIAG, and KJHW. From the Genesee Valley eastward, the low levels are slowly drying out, and this should keep CIGS/VSBY generally a mix of VFR/MVFR. CIGS/VSBY across Western NY will gradually improve during the mid to late morning, then become mainly VFR during the afternoon as the low level moisture mixes out. A few widely scattered showers are possible this afternoon, mainly from the Southern Tier through the Genesee Valley and western Finger Lakes. Partial clearing tonight will initially bring VFR. Overnight, light winds and the partly clear skies will allow for at least patchy fog to develop again, with areas of IFR VSBY possible. Outlook... Wednesday...Patchy IFR in fog early, otherwise mainly VFR with a slight chance of a shower. Wednesday night through Thursday night...Areas of MVFR/IFR with showers. Some wet snow may mix in across higher terrain Thursday night. Friday...MVFR/IFR with rain/snow showers, improving to VFR/MVFR. Saturday...Mainly VFR. && .MARINE... A weak pressure gradient will bring relatively low winds and waves through the middle of the week. Abundant moisture over the cold lake waters will continue to produce areas of marine fog through Tuesday morning on Lakes Erie and Ontario. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock/RSH NEAR TERM...Hitchcock/RSH/Thomas SHORT TERM...HSK LONG TERM...Thomas AVIATION...Hitchcock MARINE...Hitchcock/RSH/Thomas
Hazardous weather outlook, Apr 12, 5:11 AM EDT, 23 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 511 AM EDT Mon Apr 12 2021 NYZ001>008-010>014-019>021-085-130915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 511 AM EDT Mon Apr 12 2021 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 511 AM EDT Mon Apr 12 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Special weather statement, Apr 13, 2:19 AM EDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service Buffalo NY 219 AM EDT Tue Apr 13 2021 NYZ001-010>012-019-020-085-130830- Niagara-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus- Southern Erie- Including the cities of Niagara Falls, Buffalo, Batavia, Warsaw, Jamestown, Olean, Orchard Park, and Springville 219 AM EDT Tue Apr 13 2021 ...PATCHY DENSE FOG EARLY THIS MORNING... Patchy dense fog will continue to develop early this morning. The fog will be most prevalent close to Lake Erie and the Niagara River where visibility will be reduced to less than a half mile in some locations. This includes along Interstate 90 from Ripley to Buffalo, and along Interstate 190 from Buffalo to Niagara Falls. Hitchcock
Nearby
Dense Fog Advisories in New York, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.